Wisconsin, 2010Dust Devil in Wisconsin, April 20, 2010
April 20, 2010 · NWS GRB · 1 event in 1 county or zone
A dust devil moved along a dock on the southern branch of the Oconto River and did damage to the dock and a nearby pontoon boat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dust devil moved along a dock on the southern branch of the Oconto River and did damage to the dock and a nearby pontoon boat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 20, 1:52 PM CST, 8 minutes earlier.
Area forecast discussion, Apr 20, 1:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT TUE APR 20 2010
.SHORT TERM...TONIGHT AND WEDNESDAY.
BACKDOOR COLD FRONT EXPECTED TO MOVE INTO NORTHERN WISCONSIN EARLY
THIS EVENING...THEN MOVE ACROSS THE REGION DURING THE EVENING
AND INTO THE EARLY MORNING HOURS ON WEDNESDAY. THERE IS STILL A
REMOTE CHANCE THAT A FEW SPRINKLES OR SHOWERS COULD DEVELOP ALONG
THIS BOUNDARY ACROSS FAR NORTHEAST WISCONSIN. BASED ON LITTLE
INCREASE IN REFLECTIVITY ALONG THE BOUNDARY THIS AFTERNOON...
DECIDED TO LEAVE FORECAST DRY SINCE THE EVENT WILL BE ISOLATED AT
BEST AND COULD BE HANDLED BY A NOWCAST.
THE FRONT WILL BRING NOTICEABLY COOLER TEMPERATURES ON WEDNESDAY
WITH NORTHERLY/NORTHEAST FLOW. TEMPERATURES NORTH OF LAKE SUPERIOR
THIS AFTERNOON WERE IN THE 30S WITH SCATTERED SNOW SHOWERS.
THE WRF/GFS 925MB TEMPERATURES WOULD SUPPORT HIGHS IN THE 40S OVER
FAR EASTERN WISCONSIN WITH TEMPERATURES WARMING INTO THE 50S
ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN. CHECK OF THE MID
LAKE BUOY THIS AFTERNOON INDICATED THE WATER TEMPERATURE WAS 39
DEGREES. WILL HAVE HIGHS IN THE LOWER 40S ALONG THE LAKE WITH
UPPER 40S INLAND FOR THE LAKESHORE COUNTIES. FOR GREEN BAY AND THE
FOX VALLEY...WINDS WILL BE COMING OFF THE COOLER WATERS OF THE BAY
OF GREEN BAY. TEMPERATURES WILL MORE THAN LIKELY STAY IN THE 40S
AT BAY BEACH IN GREEN BAY WITH READINGS INLAND IN THE LOWER 50S
FOR THE REMAINDER OF GREEN BAY METRO AREA AND THE FOX CITIES.
HAVE GONE COOLER THAN GUIDANCE OVER THIS REGION AND STAYED CLOSER
TO GUIDANCE AWAY FROM THE COOLER INFLUENCES OF THE BAY AND LAKE
ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN.
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MAIN FCST CONCERN
IS PCPN TRENDS OVER THE WEEKEND.
CANADIAN HIGH PRESSURE WILL REMAIN IN CONTROL FOR THE MID TO LATE PART
OF THE WORK WEEK...KEEPING DRY WX IN THE FCST...ALONG WITH SEASONABLE
TEMPERATURES IN THE MID 50S TO MID 60S. THE PREVIOUS SHIFT PULLED POPS
ON FRIDAY...AND THIS STILL LOOKS GOOD...AS UPPER LEVEL RIDGING OCCURS
IN ADVANCE OF THE APPROACHING CNTRL PLAINS UPPER LOW.
THE 12Z RUNS OF THE OPERATIONAL GFS/ECMWF ATTEMPT TO PUSH PCPN NORTH
THROUGH THE ENTIRE CWA FRIDAY NIGHT INTO SATURDAY...AS AN 850 MB
WARM FRONT AND JET STREAK PUNCH INTO THE AREA. PRERFER TO SIDE WITH
THE MORE CONSERVATIVE GFS ENSEMBLE MEAN...WHICH SUPPORTS OUR CURRENT
FCST OF CHC POPS IN C/EC WI...TAPERING OFF TO MAINLY DRY TOWARD THE
UPPER MICHIGAN BORDER. WE'VE HAD A COUPLE EVENTS THIS SPRING WHEN
THE WARM FRONT EITHER DIDN'T PUSH AS FAR NORTH AS ANTICIPATED...OR
FAILED TO GENERATE NEARLY AS MUCH PCPN AS THE MODELS HAVE SUGGESTED.
OTHER FACTORS THAT FAVOR OUR CURRENT FCST INCLUDE A CONTINUED DRY
FEED OF AIR OUT OF A HUDSON BAY HIGH...AND THE PERSISTENCE OF THE
DROUGHT CONDITIONS OVER N WI.
EVEN IF PCPN DOES MAKE A DECENT NORTHWARD SURGE ON SAT/SAT NGT...
WOULD EXPECT IT TO GET DRIVEN BACK TO THE SOUTH ON SUNDAY. A
DEVELOPING STRONG E-NE PRESSURE GRADIENT IS EXPECTED TO DEVELOP
BETWEEN THE PERSISTENT HUDSON BAY HIGH TO OUR NORTH...AND THE SFC
LOW TRACKING THROUGH IL. THE RESULTING STRONG NE WINDS (ESP IN THE
FOX VALLEY AND LKSHR AREAS) SHOULD BRING ANOTHER WEDGE OF DRY AIR
INTO NE WI. MOST MODELS SUGGEST THAT THE LOW PRESSURE SYSTEM WILL
CONTINUE TO PROGRESS EAST INTO EARLY NEXT WEEK...RESULTING IN
MAINLY DRY CONDITIONS FOR THE START OF THE NEXT WORK WEEK.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A BACKDOOR
COLD FRONT WILL DROP SOUTH INTO NORTHERN WISCONSIN LATE THIS
AFTERNOON AND THEN MOVE ACROSS THE AREA THIS EVENING INTO THE
EARLY MORNING HOURS OF WEDNESDAY. ALTHOUGH NOT FORECASTED...WOULD
NOT BE SURPRISED IF THERE WAS AN ISOLATED SHOWER OR SPRINKLE ALONG
THIS BOUNDARY...ESPECIALLY AROUND SUNSET AND INTO THE EVENING
HOURS ACROSS FAR NORTHEAST WISCONSIN. WILL LET EVENING SHIFT
NOWCAST IF AN ISOLATED SHOWER SHOULD DEVELOP. THE FRONT SHOULD
PASS THROUGH RHINELANDER BY 02Z...WAUSAU AND MOSINEE BY
04Z...GREEN BAY AROUND 05Z AND APPLETON BY 07Z...OSHKOSH AND
MANITOWOC AROUND 08Z.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ECKBERG/KIECKBUSCH
Hazardous weather outlook, Apr 20, 1:51 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CDT TUE APR 20 2010
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
251 PM CDT TUE APR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ521-522-541>543-212000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
251 PM CDT TUE APR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
A COLD FRONT MOVING SOUTH THROUGH NORTHEAST WISCONSIN AND THE
ADJACENT WATERS OF LAKE MICHIGAN THIS EVENING AND OVERNIGHT WILL
BRING AN ABRUPT SHIFT IN THE WINDS FROM SOUTH TO NORTH...AND MAY
PRODUCE BRIEF GUSTS TO 20 TO 25 KNOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
A STRONG PRESSURE GRADIENT DEVELOPING BETWEEN HIGH PRESSURE OVER
ONTARIO AND LOW PRESSURE TRACKING THROUGH ILLINOIS...MAY BRING
STRONG NORTHEAST TO NORTH WINDS TO THE AREA ON SUNDAY AND SUNDAY
NIGHT. THIS WILL LIKELY LEAD TO CONDITIONS THAT ARE HAZARDOUS
TO SMALL CRAFT...AND COULD EVEN RESULT IN GALE FORCE GUSTS.
RE/TSK
Dust Devil, Oconto
- When
- April 20, 2:00 PM CST to 2:01 PM CST
- Where
- Oconto County, 2.15 mi SW of Stiles
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 44.850, -88.084
At around 3 pm CDT, a dust devil formed near the Machickanee Flowage on the southern branch of the Oconto River near Stiles. The whirlwind moved onto the water for a brief time, lifting the back of a pontoon boat and sucking the life jackets into the air. It then lifted several sections of the end of the dock 40 feet into the air, spinning the debris around, finally depositing everything into the water.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oregon, April 20, 2010$200,000 · 65 kt wind · 2 events
- Tornadoes and Hail in Texas, April 20, 2010$75,000 · EF0 · 7 events
- Damaging Wind and High Wind in Nevada, April 20, 2010$80,000 · 52 kt wind · 5 events
- Hail in Colorado, April 20, 20101.75 in hail · 8 events
- Frost and Freeze in New York, April 20, 20105 events
- Damaging Winds in Nevada, April 20, 201064 kt wind · 4 events
- Hail and Damaging Wind in Georgia, April 20, 2010$1,000 · 1 in hail · 3 events
- High Wind in Nevada, April 20, 201063 kt wind · 3 events
- Heavy Snow in California, April 20 to 21, 20103 events
- Heavy Snow in Oregon, April 20 to 21, 20102 events
- Drought in Wisconsin, April 20 to 30, 20101 event
- High Wind in California, April 20, 201051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217301.